Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 2, 2018, 6:00 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 6:00 PM MST (01:00 UTC)
- Expired
- Sep 2, 2018, 6:45 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 6:00 PM MST | TSTM WND DMG | 2 E Queen Creek, AZ | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 E QUEEN CREEK. MULTIPLE REPORTS OF STORM DAMAGE/TREES DOWN IN THE VILLAGES SUBDIVISION IN QUEEN CREEK. |
| Sep 2, 6:00 PM MST | TSTM WND DMG | 2 E Queen Creek, AZ | OUTDOOR CANOPY/POLE BENT DOWN AT 233RD PL. AND E. VIA DEL PALO. |
| Sep 2, 6:00 PM MST | HAIL 0.5 | 2 Ese Queen Creek, AZ | GUMBALL SIZED HAIL. |
| Sep 2, 6:04 PM MST | TSTM WND DMG | 2 E Queen Creek, AZ | SEVERAL LARGE TREES DOWN AT 23425 S. 223RD PL. |
| Sep 2, 6:42 PM MST | TSTM WND DMG | 2 E Queen Creek, AZ | MULTIPLE REPORTS OF STORM DAMAGE/TREES DOWN IN THE VILLAGES SUBDIVISION IN QUEEN CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2835 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336
WUUS55 KPSR 030100
SVRPSR
AZC013-021-030145-
/O.NEW.KPSR.SV.W.0083.180903T0100Z-180903T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
600 PM MST SUN SEP 2 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 645 PM MST.
* At 600 PM MST, a severe thunderstorm was located over Queen Creek,
or 11 miles southeast of Gilbert, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mesa, Gilbert, Apache Junction, Queen Creek, Chandler Heights,
Magma, San Tan Village Mall, San Tan Valley, Seville, Phoenix Mesa
Gateway Airport, San Tan Mountain Park, Freestone Park, Gold Camp
and Higley.
* This includes AZ Route 202 between mile markers 33 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3313 11142 3312 11170 3336 11178 3336 11149
TIME...MOT...LOC 0100Z 189DEG 3KT 3322 11162
HAIL...1.00IN
WIND...60MPH
$$
JS1 follow-up statement
328
WWUS55 KPSR 030136
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
636 PM MST SUN SEP 2 2018
AZC013-021-030145-
/O.CON.KPSR.SV.W.0083.000000T0000Z-180903T0145Z/
Maricopa AZ-Pinal AZ-
636 PM MST SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR MARICOPA AND PINAL COUNTIES...
At 635 PM MST, a severe thunderstorm was located over Queen Creek, or
10 miles southeast of Gilbert, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mesa, Gilbert, Apache Junction, Queen Creek, Chandler Heights, Magma,
San Tan Village Mall, San Tan Valley, Seville, Phoenix Mesa Gateway
Airport, San Tan Mountain Park, Freestone Park, Gold Camp and Higley.
This includes AZ Route 202 between mile markers 33 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3313 11142 3312 11170 3336 11178 3336 11149
TIME...MOT...LOC 0135Z 189DEG 3KT 3325 11161
HAIL...1.00IN
WIND...60MPH
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:01 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 2, 2:01 PM MST, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 201 PM MST Sun Sep 2 2018 .SYNOPSIS... Isolated to scattered showers and thunderstorms will be possible tonight from Phoenix eastward. Storm chances decrease through middle part of the week with only limited chances across the high terrain. High temperatures will hover slightly below normal through Wednesday before rising to slightly above normal by the end of the work week. && .DISCUSSION... Latest water vapor imagery depicts much drier air aloft across the Mojave Desert associated with an elongated vort max embedded within a broad trough across the Desert Southwest. Surface dewpoints are generally in the upper 50s and lower 60s, however latest ACARS soundings from KPHX indicate that the moisture drops off dramatically above 850 mb. The aforementioned trough is inducing a weak area of low pressure in the vicinity of Blythe below 700 mb. Subsequent cyclonic flow this evening will help to replenish the low-level moisture that will inevitably be lost through mixing this afternoon. Latest CAMs are exhibiting a reasonable amount of variability, though the general consensus points to isolated to scattered showers and thunderstorms developing mainly across Maricopa and Pinal Counties tonight. Lift will be sufficient to overcome any CIN, given the arrival of an outflow boundary from the east. Vorticity-forced ascent will provide additional lift, even well after sunset, and perhaps even after midnight. PoPs were consequently increased for tonight. Any storms that develop will be capable of producing very strong winds. Relatively cool air aloft associated with the upper trough will also support fatter CAPE and storms capable of producing hail. && .PREVIOUS DISCUSSION... The upper level trough will shift a bit to the east on Monday with the trough axis situated across central Arizona. This will bring an end of storm chances to the lower deserts, but we should see more storm activity across the high terrain of eastern Arizona where upper level dynamics will again be favorable. By Tuesday, the trough lifts northeastward into New Mexico, but broad scale troughing over the Desert Southwest and lingering moisture should still be enough for a few isolated storms across the high terrain. High temperatures through Tuesday will remain a couple degrees below normals, but the lower deserts will still top 100 degrees each day. A drier westerly flow starting Wednesday will push much of the available moisture into New Mexico leaving little storm activity across the eastern Arizona high terrain through Friday. Upper level heights will also gradually creep upward as a strong Pacific ridge shifts closer to the Southwestern U.S. The drier conditions and increasing heights will help to push daytime highs above seasonal normals starting Thursday. At this point it seems the Pacific high center should stay well to our west keeping highs from reaching 110 degrees, but some locations across southeast California may get close Friday and Saturday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: No aviation impacts into the afternoon hours with just FEW-SCT mid and high clouds. Expecting to see more thunderstorm activity along the higher terrain to the north, east, and southeast compared to previous nights. Main effect on area terminals will be the possibility of an outflow boundary out of the east, primarily after 03/00Z. Confidence continues to grow that isolated showers and thunderstorms could be possible over the terminals tonight, especially across the East Valley. It looks like the greatest potential for storms will be after 00Z for KIWA and after 03Z for SDL and PHX. Otherwise, an easterly component will be maintained longer into the afternoon than usual. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation impacts through the TAF period under mostly clear skies. Winds will follow a persistence pattern favoring a general south to southeasterly direction. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: A warming and drying trend is expected across the Desert Southwest as high pressure becomes reestablished in the eastern Pacific. Showers and thunderstorms are not anticipated, except perhaps across the higher terrain east of Phoenix next weekend. RHs will generally drop into the teens each afternoon, while winds will remain well below critical thresholds. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch PREVIOUS DISCUSSION...Kuhlman AVIATION...Rogers/Hernandez FIRE WEATHER...Hirsch
In the hours before
Local storm report, Sep 2, 5:18 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
518 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST 2 NNW TOLLESON 33.48N 112.27W
09/02/2018 E40 MPH MARICOPA AZ TRAINED SPOTTER
&&
MPLocal storm report, Sep 2, 5:30 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HEAVY RAIN 3 NW TOLLESON 33.48N 112.29W
09/02/2018 M1.20 INCH MARICOPA AZ TRAINED SPOTTER
1.20 INCHES OF RAIN IN 20 MINUTES AT 107TH
AVE AND THOMAS. CURB-TO-CURB FLOODING.
&&
MPLocal storm report, Sep 2, 5:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
540 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 SE LITCHFIELD PARK 33.49N 112.35W
09/02/2018 E0.25 INCH MARICOPA AZ PUBLIC
1/4 INCH HAIL AT REDONDO DR. S. & PALO VERDE
AVE.
&&
MPSpecial weather statement, Sep 2, 5:52 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
552 PM MST SUN SEP 2 2018
AZZ548-549-551-553-555-030130-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
552 PM MST SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
630 PM MST...
At 551 PM MST, Doppler radar was tracking a strong thunderstorm over
Queen Creek, or 11 miles southeast of Gilbert. This storm was nearly
stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Florence, Coolidge, East
Mesa, Queen Creek, La Palma, San Tan Village Mall, San Tan Valley,
Seville, Freestone Park, Phoenix Mesa Gateway Airport, San Tan
Mountain Park, Randolph, Chandler Heights, Blackwater, Gilbert City
Hall and Toltec.
This includes the following highways...
AZ Interstate 10 between mile markers 203 and 204.
US Highway 60 between mile markers 182 and 199.
AZ Route 87 between mile markers 124 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3337 11184 3344 11168 3342 11151 3295 11137
3276 11162 3276 11163
TIME...MOT...LOC 0051Z 189DEG 3KT 3321 11162
JSLocal storm report, Sep 2, 5:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 E QUEEN CREEK 33.24N 111.60W
09/02/2018 E0.50 INCH MARICOPA AZ TRAINED SPOTTER
1/2 INCH HAIL 223RD PL. AND VIA DEL RANCHO.
&&
MPSpecial weather statement, Sep 2, 5:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
557 PM MST SUN SEP 2 2018
AZZ537-540-544-030145-
Buckeye/Avondale AZ-Northwest Valley AZ-North Phoenix/Glendale AZ-
557 PM MST SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...
At 556 PM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or 9 miles south of Wittmann. This storm
was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Glendale, Surprise, El Mirage, Youngtown, Waddell, Sun City,
Litchfield Park, Surprise Stadium and Luke AFB.
This includes AZ Route 303 between mile markers 108 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3350 11238 3359 11256 3365 11264 3365 11244
3369 11243 3357 11227
TIME...MOT...LOC 0056Z 189DEG 3KT 3364 11253
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:00 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 45 min |
| Sep 2, 5:07 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 38 min |
| Sep 2, 5:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Sep 2, 5:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 95 min |
| Sep 2, 5:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Sep 2, 5:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 2, 5:42 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 48 min |
| Sep 2, 5:48 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 57 min |
| Sep 2, 5:52 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Sep 2, 5:57 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Sep 2, 6:07 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 26 min |
| Sep 2, 6:12 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Sep 2, 6:20 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 115 min |
| Sep 2, 6:26 PM MST | Areal Flood Advisory | PSR | Gila | 2 hr |
| Sep 2, 6:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 2, 6:48 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Sep 2, 7:07 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Sep 2, 7:27 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 2, 7:38 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Sep 2, 7:47 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 43 min |
| Sep 2, 7:55 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Sep 2, 8:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Sep 2, 10:04 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 2, 11:09 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 3, 3:29 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Sep 3, 4:02 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Sep 3, 4:16 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Sep 3, 4:22 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Sep 3, 4:53 PM MST | Special Weather Statement | PSR | Gila | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.